clopen.solutions
OP-00898 Open

Sierksma's lower bound for Tverberg partitions

Submit a result

Let $d \ge 2$ and $r \ge 3$ be integers, and let $X \subset \mathbb{R}^d$ consist of exactly $(d+1)(r-1)+1$ distinct points, not necessarily in general position. A Tverberg partition of $X$ is an unordered partition $X = X_1 \sqcup \cdots \sqcup X_r$ into nonempty sets with $$\bigcap_{i=1}^r \operatorname{conv}(X_i) \ne \varnothing;$$ by Tverberg's theorem at least one exists. The number $((r-1)!)^d$ is attained, for instance by placing $r-1$ points near each vertex of a $d$-simplex and one at its barycentre; White, and Bukh, Loh and Nivasch, constructed further sets with exactly $((r-1)!)^d$ Tverberg partitions. Vučić and Živaljević proved that there are always at least $\frac{1}{(r-1)!}(r/2)^{(r-1)(d+1)/2}$ Tverberg partitions when $r$ is prime, and Hell extended this to prime powers. Hell proved that any seven points in the plane have at least four Tverberg partitions into three parts, the case $d = 2$, $r = 3$; Soberón gave an elementary proof.

Problem. Does every such $X$ have at least $((r-1)!)^d$ distinct Tverberg partitions? Partitions that differ only in the order of their parts are counted once.

Source: Sierksma (1979), in mimeographed notes (the Dutch cheese problem); see Bárány and Soberón (2018), Conjecture 4.1, and Chan, Kalai, Narayanan, Ter-Saakov and White (2026), Conjecture 7.3. Stated for d ≥ 2 and r ≥ 3 by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
MG — Metric Geometry
Secondary
AT, CO
Keywords
AIM Open Applied Problems, Sierksma's conjecture, Tverberg partitions

References

@unpublished{sierksma1979,
  author = {Sierksma, Gerard},
  title  = {Convexity without linearity; the {D}utch cheese problem},
  note   = {Mimeographed notes},
  year   = {1979},
}
@article{barany2018,
  author        = {B{\'a}r{\'a}ny, Imre and Sober{\'o}n, Pablo},
  title         = {Tverberg's theorem is 50 years old: a survey},
  journal       = {Bull. Amer. Math. Soc. (N.S.)},
  volume        = {55},
  number        = {4},
  year          = {2018},
  pages         = {459--492},
  doi           = {10.1090/bull/1634},
  eprint        = {1712.06119},
  archivePrefix = {arXiv},
}
@article{chan2026,
  author        = {Chan, Swee Hong and Kalai, Gil and Narayanan, Bhargav and Ter-Saakov, Natalya and White, Moshe},
  title         = {Unimodality for {R}adon partitions of random vectors},
  journal       = {Discrete Comput. Geom.},
  year          = {2026},
  doi           = {10.1007/s00454-026-00870-6},
  eprint        = {2507.01353},
  archivePrefix = {arXiv},
}
@article{tverberg1966,
  author  = {Tverberg, H.},
  title   = {A generalization of {R}adon's theorem},
  journal = {J. London Math. Soc.},
  volume  = {41},
  number  = {1},
  year    = {1966},
  pages   = {123--128},
  doi     = {10.1112/jlms/s1-41.1.123},
}
@article{white2017,
  author  = {White, Moshe J.},
  title   = {On {T}verberg partitions},
  journal = {Israel J. Math.},
  volume  = {219},
  number  = {2},
  year    = {2017},
  pages   = {549--553},
  doi     = {10.1007/s11856-017-1490-2},
}
@article{bukh2017,
  author        = {Bukh, Boris and Loh, Po-Shen and Nivasch, Gabriel},
  title         = {Classifying unavoidable {T}verberg partitions},
  journal       = {J. Comput. Geom.},
  volume        = {8},
  number        = {1},
  year          = {2017},
  pages         = {174--205},
  doi           = {10.20382/jocg.v8i1a9},
  eprint        = {1611.01078},
  archivePrefix = {arXiv},
}
@article{vucic1993,
  author  = {Vu{\v{c}}i{\'c}, Aleksandar and {\v{Z}}ivaljevi{\'c}, Rade T.},
  title   = {Note on a conjecture of {S}ierksma},
  journal = {Discrete Comput. Geom.},
  volume  = {9},
  number  = {4},
  year    = {1993},
  pages   = {339--349},
  doi     = {10.1007/BF02189327},
}
@article{hell2007,
  author        = {Hell, Stephan},
  title         = {On the number of {T}verberg partitions in the prime power case},
  journal       = {European J. Combin.},
  volume        = {28},
  number        = {1},
  year          = {2007},
  pages         = {347--355},
  doi           = {10.1016/j.ejc.2005.06.005},
  eprint        = {math/0404406},
  archivePrefix = {arXiv},
}
@article{hell2008,
  author        = {Hell, Stephan},
  title         = {Tverberg's theorem with constraints},
  journal       = {J. Combin. Theory Ser. A},
  volume        = {115},
  number        = {8},
  year          = {2008},
  pages         = {1402--1416},
  doi           = {10.1016/j.jcta.2008.02.007},
  eprint        = {0704.2713},
  archivePrefix = {arXiv},
}
@misc{soberon2026,
  author        = {Sober{\'o}n, Pablo},
  title         = {An elementary proof of {S}ierksma's conjecture for seven points in the plane},
  year          = {2026},
  eprint        = {2604.18485},
  archivePrefix = {arXiv},
}
@misc{aim-sierksma-tverberg-partition-count,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Sierksma's lower bound for Tverberg partitions}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/600-sierksma-tverberg-partition-count.md},
  note         = {Entry 600 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00898, "Sierksma's lower bound for Tverberg partitions", clopen.solutions.